Indiana, 2025Hail in Indiana, May 16, 2025
May 16, 2025 · NWS PAH · 1 event in 1 county or zone
A 500mb shortwave trough moved across the Upper Midwest with height falls across the Quad State during the afternoon and evening of the 16th. The exit region of a strong (125kt) upper level jet was positioned across the area as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 500mb shortwave trough moved across the Upper Midwest with height falls across the Quad State during the afternoon and evening of the 16th. The exit region of a strong (125kt) upper level jet was positioned across the area as well. Low-level winds strengthened during the afternoon to 50kts at 850mb. Following the early AM convection, ample sunshine allowed for a very unstable airmass to develop with CAPE of 3000-4000J/kg with deep layer shear of 65-70kts. Late afternoon, STP peaked at 9 near the Wabash/Ohio River confluence with effective SRH of 300-400m2/s2. Mid-level lapse rates peaked at 8-8.5C/km for much of the Quad State (though lower for Southwest Indiana) with significant hail parameter of 3-5 mid-afternoon and DCAPE peaking at 1200-1500J/kg. Initial storm formation was discrete with very large hail and tornadoes, with storms becoming more linear later in the evening.
Despite the very strong setup, Southwest Indiana was fortunate to find a gap between the mid-afternoon storms that went through St. Louis and tracked east-northeastward, and the evening storms that crossed just to the south, resulting in a lone sub-severe hail report for Southwest Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 16, 5:26 PM CST, 53 minutes earlier. Its key messages:
- A significant dangerous severe weather outbreak is expected this afternoon into this evening. All severe hazards are in play...including strong/intense, and potentially long tracked tornadoes, widespread and potentially significant damaging wind, and large and damaging hail. The inherent risk of flooding from very heavy rain will be more localized.
- More stormy weather returns early next week with severe weather potential again Tuesday.
Area forecast discussion, May 16, 5:26 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
626 PM CDT Fri May 16 2025
.KEY MESSAGES...
- A significant dangerous severe weather outbreak is expected
this afternoon into this evening. All severe hazards are in
play...including strong/intense, and potentially long tracked
tornadoes, widespread and potentially significant damaging
wind, and large and damaging hail. The inherent risk of
flooding from very heavy rain will be more localized.
- More stormy weather returns early next week with severe
weather potential again Tuesday.
&&
.DISCUSSION...
Issued at 1148 AM CDT Fri May 16 2025
As the atmosphere recovers from early day thunderstorms, all
indications are that by mid afternoon, we will again be primed
and ready for severe storms to develop. Our thermodynamics
remain charged, with 3500-4500 J/KG2 expected ahead of the
approaching system. It brings with it the right entrance region
of an upper level jet, while the low levels start cranking
too...deep layer shear remains largely 50-60 KTS thru the
event. The incoming CAM models all paint some discrete
development as early as 19 or 20Z, with more elements becoming
linear with time thereafter. There is some play between about
half of the modeling suggesting an area of low pressure
developing with a warm and cold sector on the mesoscale or
smaller, while the other half are more discrete with perhaps two
line segments moving across the area. STP still goes up to
about 7 and with such high CAPE and SRH that is 250-350 m2/s2 on
average, we're concerned at the high end potential for
significant tornadoes/damaging wind, not to mention the large
hail threat. Residual boundaries laid out already or in the pm
convective atmosphere may further complicate these layouts, but
it appears that regardless of that, or it even muting that
somewhat, we'll have an active and very dangerous afternoon-
evening to come. Ultimately we may see the convection line out
with intense wind gusts in excess of 70 mph as it sweeps across
the area by late evening. In addition to the aforementioned
hazards, we'll also see an inherent risk of flooding from very
heavy rain, but it should be more localized.
We get a short-lived pause thereafter, CWA-glancing activity
not withstanding, that carries us thru the first half of the
weekend, before the pattern turns more active the back half of
the weekend and leading into next week. That's when our next
best chance of strong storms comes in by/for Day5 (Tuesday), but
many elements will have to come together between now and then
for us to have higher confidence precision in the 15% blanket
SPC has overtop most of the PAH FA for now.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 626 PM CDT Fri May 16 2025
Several large supercell storms will continue quickly east this
evening, and may eventually grow into a line over west Kentucky
later this evening. KMVN should already be out of the woods, and
KCGI will be close at 00Z. It should be done at KPAH and KOWB by
03Z. Wind gusts over 50kts, large hail, and tornadoes are all
potential hazards. Ahead of the storms south winds will gust
20-25kts. Winds will eventually settle down under 10kts
overnight as they shift to the west southwest. West winds will
gust 15-25kt for much of the day Saturday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...DH
AVIATION...DRS
Hazardous weather outlook, May 16, 10:17 AM CST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1117 AM CDT Fri May 16 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1117 AM CDT Fri May 16 2025 /1217 PM EDT Fri May 16 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A significant and dangerous severe weather outbreak is still
anticipated this afternoon and evening. Supercells are expected
to form into an intense line of storms late in the afternoon and
early this evening. Strong tornadoes, widespread and locally
intense damaging winds, and very large hail, will be possible.
Very heavy rain may cause localized flooding. Frequent deadly
lightning will accompany strong storms as well.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms return to the forecast early next week, with Tuesday
offering the next best chance for strong to potentially severe
storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is anticipated later today into tonight.
In the hours before
Local storm report, May 16, 5:56 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
656 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Tornado 1 ENE Clifty 37.00N 87.13W
05/16/2025 Todd KY Trained Spotter
&&
bmLocal storm report, May 16, 5:59 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
659 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Tstm Wnd Gst 1 WSW Ash Hill 36.77N 90.26W
05/16/2025 M59 MPH Butler MO Mesonet
Mesonet station UP918 1.4 W Ash Hill (UPR).
&&
bmLocal storm report, May 16, 6:06 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
706 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM Hail 3 N Mounds 37.16N 89.20W
05/16/2025 E2.75 Inch Pulaski IL Public
&&Local storm report, May 16, 6:07 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
707 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Hail 1 SE Marion 37.72N 88.93W
05/16/2025 M0.88 Inch Williamson IL Trained Spotter
&&
bmLocal storm report, May 16, 6:13 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
713 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Hail Mounds 37.12N 89.20W
05/16/2025 M2.75 Inch Pulaski IL Public
&&
bmLocal storm report, May 16, 6:16 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
716 PM CDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Hail 2 E Pulaski 37.22N 89.18W
05/16/2025 E1.25 Inch Pulaski IL Public
Report from mPING: Half Dollar (1.25 in.).
&&
bmHail, Posey
- When
- May 16, 6:19 PM CST
- Where
- Posey County, 6.2 mi SSW of Hovey
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.819, -87.978
Penny size hail was measured in far southern Posey County, associated with a supercell which produced a tornado in Union County, Kentucky.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 16 to 17, 202518 deaths · $421,000 · EF4 · 80 events
- Tornadoes and Hail in Missouri, May 16, 20255 deaths · 38 injured · $1.6 billion · EF2 · 96 events
- Tornadoes and Hail in Missouri, May 16, 20252 deaths · 10 injured · $16 million · EF3 · 24 events
- Tornadoes and Flood in Illinois, May 16, 20257 injured · $25 million · EF4 · 24 events
- Tornadoes and Hail in Kentucky, May 16, 20254 injured · $21 million · EF3 · 62 events
- Tornadoes and Hail in Indiana, May 16, 20251 death · 3 injured · $2.5 million · EF2 · 36 events
- Hail and Damaging Winds in Virginia, May 16 to 17, 20252 deaths · $373,000 · 1.25 in hail · 21 events
- Tornadoes and Hail in Kentucky, May 16, 2025EF3 · 120 events
- Tornadoes and Hail in Maryland, May 16, 2025$2.1 million · EF1 · 65 events
- Tornado and Hail in Missouri, May 16, 2025$620,000 · EF1 · 36 events
- Hail and Damaging Winds in Texas, May 16 to 17, 2025$333,000 · 3.25 in hail · 56 events
- Tornadoes and Flood in Texas, May 16 to 18, 2025EF2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272716.